Georgia, 2019Strong Wind in Georgia, December 22, 2019
December 22, 2019 · NWS FFC · 2 events in 2 counties and zones
A very tight surface pressure gradient associated with a low lifting northeast out of the Gulf of Mexico and trekking across south and central Georgia produced strong winds across the area during the afternoon and evening hours. Combined with nearly saturated soils from recent heavy rains, these winds blew down a few trees across portions of central and north Georgia.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $12,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A very tight surface pressure gradient associated with a low lifting northeast out of the Gulf of Mexico and trekking across south and central Georgia produced strong winds across the area during the afternoon and evening hours. Combined with nearly saturated soils from recent heavy rains, these winds blew down a few trees across portions of central and north Georgia.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before the first event at Dec 22, 12:31 PM EST, 1 hour 29 minutes earlier.
Area forecast discussion, Dec 22, 12:31 PM EST, 1 hour 29 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
1231 PM EST Sun Dec 22 2019
.PREV DISCUSSION... /Issued 1006 AM EST Sun Dec 22 2019/
UPDATE...
Low pressure is currently situated just south of the western
Florida panhandle. This low center will continue to move northward
today and finally come onshore during the early evening hours.
Widespread rainfall will also continue for the remainder of the
afternoon into the overnight hours. Winds will begin to increase
through the afternoon and evening as the gradient tightens as the
low moves onshore. Winds have lagged a bit this morning and have
made some tweaks to the wind/gust grids. However, models have been
very consistent with the highest winds occurring during the
evening hours.
SHORT TERM /Today through Monday/...
PREV DISCUSSION... /Issued 623 AM EST Sun Dec 22 2019/
PREV DISCUSSION... /issued 255 AM EST Sun Dec 22 2019/
SHORT TERM /Today through Monday/...
Locally Windy Conditions and Saturated Soils Will Lead To Downed
Trees...
Regional synoptic analysis indicates closed upper low now moving
into the lower Mississippi Valley which is increasing the diffluence
aloft over the local area. Meanwhile, the surface reflection of this
feature is over the northern Gulf of Mexico and while high over
Carolinas acts in tandem with this to wedge in the local area.
Increasing isentropic upglide is the end result with expanding light
rain shield moving in. QPF very light to this point and zero
instability nearly region wide is preventing any lightning at this
time.
For the remainder of today, surface low will trek slightly north and
east into the Florida panhandle and strengthen the gradient
significantly with aforementioned Carolinas high. Of more concern is
the low level jet all the way down to 925mb that is in excess of 60
kts at times and moves into the Central GA zones and up to I20 by
the afternoon hours. Inversion and strengthening wedge should keep
most of this aloft but still somewhat concerning, especially for
eastern zones as we get some measure of instability late today.
Newest gusts values fall short of high wind warning and will
transition to Wind Advisory for now. Strongest winds will actually
be this evening, so still an opportunity for day shift to upgrade if
need be. Regardless of the product out, downed trees are to be
expected with the saturated soils and will be highlighted in
advisory and HWO.
Otherwise, a soaker definitely in store for the next 48 hours with
values perhaps slightly less than previous model runs but still a
solid 3 plus inches along I16 with locally higher amounts should we
get any convective elements going later today. Dry slot to move in
form the south on Monday up to the southern Atlanta metro, but still
socked in for the North Ga portion with likely to categorical pops
right through Mon afternoon.
Deese
LONG TERM /Monday Night through Saturday/...
As low pressure moves into the Atlantic, lingering rain chances
will diminish Monday night and very early Tuesday.
Christmas Eve and Christmas Day will be dry with temperatures
generally well above normal.
A weak cold front approaches the area Saturday leading to just
chance pops over n GA Friday night and across most of the area
on Saturday. Instability is very limited so am leaving the
chance for thunderstorms out at this time.
Temperatures will continue above normal through the long term
period.
BDL
&&
.AVIATION...
18Z Update...
CIGS are beginning to transition to IFR at the northern terminal
sites. Do think CIGs will hold between 005-007 for most of the
overnight. Some of the higher res models are progging some IFR
cigs at the metro TAF sites, but not confident enough to add
those at this time, especially with the wind speeds. Winds will
remain out of the E/NE and will become very gusty. Gusts should
begin to diminish tomorrow morning below 25kt.
//ATL Confidence...18Z Update...
Med confidence all elements.
NListemaa
&&
.PRELIMINARY POINT TEMPS/POPS...
Athens 45 43 54 50 / 100 100 90 60
Atlanta 46 45 54 50 / 100 100 70 50
Blairsville 48 43 57 43 / 100 100 90 30
Cartersville 48 45 57 46 / 100 100 80 30
Columbus 51 48 56 51 / 100 90 50 40
Gainesville 45 43 55 50 / 100 100 90 50
Macon 49 47 56 50 / 100 100 70 60
Rome 49 46 56 46 / 100 100 80 20
Peachtree City 47 45 55 49 / 100 100 70 50
Vidalia 53 53 61 52 / 100 100 80 50
&&
.FFC WATCHES/WARNINGS/ADVISORIES...
Flood Watch through Tuesday morning for the following zones:
Baldwin...Banks...Barrow...Bibb...Bleckley...Butts...Carroll...
Chattahoochee...Clarke...Clayton...Cobb...Coweta...Crawford...
Crisp...DeKalb...Dodge...Dooly...Douglas...Emanuel...Fayette...
Glascock...Greene...Gwinnett...Hall...Hancock...Harris...Heard...
Henry...Houston...Jackson...Jasper...Jefferson...Johnson...
Jones...Lamar...Laurens...Macon...Madison...Marion...
Meriwether...Monroe...Montgomery...Morgan...Muscogee...Newton...
North Fulton...Oconee...Oglethorpe...Paulding...Peach...Pike...
Pulaski...Putnam...Rockdale...Schley...South Fulton...Spalding...
Stewart...Sumter...Talbot...Taliaferro...Taylor...Telfair...
Toombs...Treutlen...Troup...Twiggs...Upson...Walton...Warren...
Washington...Webster...Wheeler...Wilcox...Wilkes...Wilkinson.
Wind Advisory until 7 AM EST Monday for the following zones:
Baldwin...Banks...Barrow...Bartow...Bibb...Bleckley...Butts...
Carroll...Chattahoochee...Cherokee...Clarke...Clayton...Cobb...
Coweta...Crawford...Crisp...Dawson...DeKalb...Dodge...Dooly...
Douglas...Emanuel...Fayette...Floyd...Forsyth...Glascock...
Gordon...Greene...Gwinnett...Hall...Hancock...Haralson...
Harris...Heard...Henry...Houston...Jackson...Jasper...
Jefferson...Johnson...Jones...Lamar...Laurens...Lumpkin...
Macon...Madison...Marion...Meriwether...Monroe...Montgomery...
Morgan...Muscogee...Newton...North Fulton...Oconee...
Oglethorpe...Paulding...Peach...Pickens...Pike...Polk...
Pulaski...Putnam...Rockdale...Schley...South Fulton...Spalding...
Stewart...Sumter...Talbot...Taliaferro...Taylor...Telfair...
Toombs...Treutlen...Troup...Twiggs...Upson...Walton...Warren...
Washington...Webster...Wheeler...White...Wilcox...Wilkes...
Wilkinson.
&&
SHORT TERM...NListemaa
LONG TERM....BDL
AVIATION...NListemaa
Hazardous weather outlook, Dec 22, 10:07 AM EST, 3 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
1007 AM EST Sun Dec 22 2019
GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-231030-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
1007 AM EST Sun Dec 22 2019
This Hazardous Weather Outlook is for portions of North and Central Georgia.
.DAY ONE...This Afternoon and Tonight...
A low pressure system will move onshore this evening across the
Florida panhandle and slowly move northeast across southern
portions of Georgia. This system will bring widespread rainfall,
heavy at times, to much of the outlook area. The heaviest rainfall
is expected along and south of Interstates 20 and 85. Amounts will
range from two to four inches with locally higher amounts
possible. Please refer to the Flood Watch /ATLFFAFFC/ for
additional details.
Along with moderate to heavy rainfall, this low pressure system
will also bring some strong, gusty winds. A Wind Advisory has been
issued for portions of north and central Georgia...mainly along
and south of a line from Calhoun to Cleveland. Please note that
with he saturated soils, winds will easily uproot trees across
the area which could then down powerlines. See the /ATLNPWFFC/ for
additional details.
.DAYS TWO THROUGH SEVEN...Monday through Saturday...
A flood watch will continue across central and portions of
north Georgia on Monday. There could still be some localized
stronger winds across the area as well.
Otherwise, no hazardous weather is expected Tuesday through Saturday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed through tonight.
Strong Wind, Muscogee
- When
- December 22, 2:00 PM EST to 2:30 PM EST
- Where
- Muscogee forecast zone
- Measured
- 40 kt (46 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Broadcast Media
- Coordinates
- 32.510, -84.877 (the zone’s center; the record gives no point)
The local broadcast media reported a large tree blown down near the intersection of Lloyd Road and Double Churches Road.
Strong Wind, Clayton
- When
- December 22, 7:00 PM EST to 7:30 PM EST
- Where
- Clayton forecast zone
- Measured
- 40 kt (46 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Utility Company
- Coordinates
- 33.542, -84.358 (the zone’s center; the record gives no point)
The local Electric Membership Corporation reported around 1000 customers without electricity due to trees blown down onto power lines in the Weybridge community.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding and Heavy Snow in California, December 22 to 24, 2019$2,000 · 75 kt wind · 12 events
- Flooding and Heavy Snow in California, December 22 to 27, 2019$10,000 · 10 events
- Winter Weather in California, December 22 to 23, 20196 events
- Heavy Snow and High Wind in Nevada, December 22 to 23, 201970 kt wind · 4 events
- Heavy Snow and High Wind in Nevada, December 22 to 23, 201968 kt wind · 4 events
- Winter Storm in Alaska, December 22 to 23, 20193 events
- Marine Thunderstorm Wind in Gulf of Mexico, December 22, 20191 event
- Dense Fog in Montana, December 22 to 23, 20191 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 864778, 864779.